Kansas, 2004

Flash Flood and Flood in Kansas, April 30, 2004

April 30, 2004 · NWS TOP · 2 events in 2 counties and zones

1 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 30, 3:10 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 30, 3:10 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 AM CDT FRI APR 30 2004

.DISCUSSION...
MAIN FORECAST CONCERNS CONTINUE TO BE TEMPERATURES INTO NEXT WEEK
AND PRECIP CHANCES THROUGH SATURDAY MORNING.

WATER VAPOR SHOWING UPPER LOW STILL SPINNING OVER THE DESERT
SOUTHWEST WITH INITIAL STRONGER VORT LOBE ROTATING NORTHEAST FROM
THE LOW ACROSS WEST TX AND EASTERN CO AND IS HELPING TO GENERATE
CONVECTION IN THESE AREAS. IT IS ALSO ALLOWING FOR GOOD ISENTROPIC
LIFT OUT AHEAD OF IT ACROSS OK AND KS. THIS SHOULD CONTINUE THROUGH
MUCH OF THE MORNING. SFC COLD FRONT HAS SLIPPED SOUTH THROUGH AL BUT
THE FAR SOUTHEAST CWA AND SHOULD GRADUALLY SINK SOUTHEAST ACROSS THE
REMAINDER OF THE CWA THIS MORNING. IR SATELLITE SHOWING PLUME OF
CLOUDS FROM DEEP CONVECTION WITHIN BETTER INSTABILITY ACROSS MUCH OF
OK. WATER VAPOR ALSO SHOWING SHORTWAVE TROUGH DROPPING SOUTHEAST OUT
OF SOUTHERN CANADA INTO THE NORTHERN PLAINS. MODELS ARE SIMILAR IN
TRYING TO PHASE THIS NORTHERN STREAM WITH UPPER LOW MOVING OUT OF
THE SOUTHWEST WHICH WILL HELP TO KEEP FORCING ACROSS MUCH OF THE CWA
THIS MORNING AND ACROSS MAINLY THE SOUTHERN CWA LATER THIS AFTERNOON
AND EVENING. THIS WILL ALSO ALLOW FOR THE SOUTHWEST SYSTEM TO MOVE
OUT INTO THE PLAINS A LITTLE FURTHER SOUTH THAN EARLIER RUNS HAD
INDICATED AND SHOULD ALLOW FOR NOT ONLY THE 850 AND SFC FRONTS TO
MOVE SOUTH EVEN FASTER LATER TODAY...BUT ALSO SHOULD ALLOW FOR
CORRIDOR OF HEAVIER RAINS LATER TODAY AND THIS EVENING TO SET UP
FURTHER SOUTH OF THE CWA ACROSS THE OZARKS AND ALLOW FOR A RAPID
DECREASE IN PRECIP CHANCES NORTH TO SOUTH LATER TONIGHT. WILL KEEP A
SLIGHT CHANCE EARLY SATURDAY IN THE FAR SOUTHEAST CWA...BUT THIS MAY
NEED TO BE REMOVED IN LATER FCSTS IF MODEL TRENDS PERSIST.

CLOUDCOVER/PRECIP AND LOW LEVEL CAA WILL LIMIT HIGHS TODAY TO ONLY
THE UPPER 40S NORTHWEST CORNER OF THE CWA TO LOW 60S FAR SOUTHEAST
CORNER. CLOUDS SHOULD BEGIN TO DECREASE NORTH TO SOUTH THROUGH THE
MORNING SATURDAY AS TROUGH AXIS SHIFTS EASTWARD. NORTHERN STREAM
SHORTWAVES ROTATING SOUTHEAST AROUND THE NORTHERN PLAINS UPPER
TROUGH LOOK FURTHER NORTH OF THE CWA THAN PREVIOUS RUNS AND WILL
KEEP FCST FOR THE REST OF THE WEEKEND DRY FOR NOW. RETURN LOW LEVEL
FLOW MORE TO THE WEST LATE SATURDAY NIGHT AND AGAIN BY EARLY MONDAY
APPEARS TO BE KEEPING LOW TEMPS BOTH MORNING UP A LITTLE FROM
PREVIOUS FCST...ALTHOUGH DID NOT MAKE A BIG ADJUSTMENT UP AT THIS
TIME DUE TO UNCERTAINTIES WITH THE WINDS/CLOUDS AND THE DRY AIR THAT
WILL BE IN PLACE. TWO SHORTWAVES...ONE ON TUESDAY AND THEN AGAIN ON
WEDNESDAY PASS MAINLY TO THE NORTH OF THE AREA AND MOISTURE WILL BE
LACKING...SO WILL KEEP EXTENDED FCST DRY AT THAT TIME.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 30, 5:00 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
600 AM CDT FRI APR 30 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-011059-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
600 AM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY.
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 60 km away, was scanning. The volume nearest the first event began at 11:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Jackson

When
April 30, 5:45 AM CST to 7:45 AM CST
Where
Jackson County, Holton
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Heavy rain produced flash flooding. Water was reported over highway 75 south of Holton for a time.

Flood, Jefferson

When
April 30, 8:30 AM CST to 10:20 AM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heavy rain produced areas of flooding. Standing water was reported in many areas for a time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388938, 5388939.